Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Denver/Boulder, CO

August 6, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2004, 5:36 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 5:36 PM MDT (23:36 UTC)
Expired
Aug 6, 2004, 6:15 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 062336
SVRBOU
COC123-070015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GROVER...OR ABOUT 36 MILES
  NORTHEAST OF GREELEY...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BRIGGSDALE...GROVER...HEREFORD...KEOTA...NEW RAYMER AND PAWNEE
BUTTES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10439 4058 10448 4057 10377 4099 10372

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:31 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 2:31 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
231 PM MDT FRI AUG 6 2004

.SHORT TERM DISCUSSION...DAYTIME HEATING HAS ALLOWED FOR CONVECTION
TO DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS...WITH SOME STORMS
BEGINNING TO PUSH ACROSS PLAINS. ACARS SOUNDINGS STILL SHOWING A CAP
AROUND 650 MB AND SUGGESTING A TEMPERATURE OF 88 DEGREES F. TO BREAK
THIS CAP.  CURRENTLY...TEMPERATURES HAVE REACHED 90 DEGREES F. ALONG
URBAN CORRIDOR...SO STORMS TO CONTINUE TO TREK ONTO PLAINS.  CAP
SHOULD BE ERODED ACROSS FAR EASTERN PLAINS WITHIN THE NEXT FEW HOURS
AS TEMPERATURES WARM.  MAY ALSO SEE A BOUNDARY OR TWO PUSH ACROSS
THE AREA...AIDING IN BREAKING OF CAP.  COULD STILL SEE A FEW STORMS
BECOMING SEVERE EAST OF A NEW RAYMER TO LIMON LINE WHERE THE BETTER
LOW LEVEL MOISTURE RESIDES. LAPES ANALYSIS SHOWING CAPES REACHING
3000 J/KG OVER LOGAN AND NORTHERN WASHINGTON COUNTIES.  SOUTHEAST
SURFACE FLOW IN THIS AREA ON THE INCREASE WHICH IS IMPROVING THE
SHEAR PROFILE.  HAIL AND GUSTY WINDS WILL BE THE MAIN THREATS.
COULD SEE SOME LOCALLY HEAVY RAIN...BUT FLOODING PROBLEMS APPEAR
LIMITED AS STORM MOVEMENT AROUND 15 KTS. AS FOR MORGAN COUNTY...
LATEST INFORMATION INDICATES CREEKS REMAIN OUT OF BANKS WITH THE
POTENTIAL FOR A FEW STORMS MOVING ACROSS AREA.  WILL PROBABLY NOT
SEE MUCH IMPROVEMENT IN THE NEAR FUTURE AND WILL KEEP FLOOD WARNING
GOING THROUGH 6 PM.  THIS WARNING MAY NEED TO BE EXTENDED.  ALL
ACTIVITY SHOULD BE DONE BY MIDNIGHT AS SUBSIDENCE REDEVELOPS.  ON
SATURDAY... AIRMASS EXPECTED TO BE DRIER SATURDAY AS RIDGE FLATTENS
A BIT IN RESPONSE TO APPROACHING UPPER TROUGH.  THIS SHOULD CONTINUE
TO SHUNT MOISTURE SURGE TO THE EAST.  MODELS INDICATE THETA-E AXIS
ACROSS KANSAS WITH PRECIPITABLE WATER VALUES DROPPING TO TO BELOW
.75 INCH. HOWEVER...THERE SHOULD BE ENOUGH MID LEVEL MOISTURE LEFT
OVER FOR SOME AFTERNOON CONVECTION.  WILL PROBABLY SEE MORE VIRGA
AND WIND GUSTS THAN RAIN DUE TO THE VOID OF LOW LEVEL MOISTURE.
MODELS ALSO INDICATE AN INCREASE IN MOUNTAIN TOP WIND...ENOUGH TO
MENTION IN MOUNTAIN AND FOOTHILL ZONES.  7H TEMPERATURES WARM 2
DEGREES CELSIUS BY 00Z SUNDAY.  TEMPERATURE AND THICKNESS FORECAST
GRIDS AS WELL AS GUIDANCE SUGGEST HIGHS IN THE LOWER AND MID 90S
ACROSS MUCH OF PLAINS.  THIS ALL LOOKS REASONABLE...WILL NOT MAKE
CHANGES TO TEMPERATURE GRIDS.

.LONG TERM DISCUSSION...THE GRIDS ARE SHOWING AN UPPER TROUGH/CLOSED
LOW PUSHING EASTWARD ACROSS THE NORTHERN UNITED STATES SATURDAY
EVENING.  THE FLOW ALOFT BECOMES NORTHWESTERLY SATURDAY EVENING.
THIS CONTINUES THROUGH MONDAY.  THE LOW LEVEL PRESSURE AND WINDS
FIELDS SHOW A COLD FRONT MOVING IN EARLY SUNDAY...WITH UPSLOPE IN
PLACE ALL OF SUNDAY...SUNDAY NIGHT...AND MONDAY.  THE DIV-Q GRIDS
SHOW WEAK SYNOPTIC SCALE ASCENT TO NEUTRAL FORCING FOR THE FORECAST
AREA SATURDAY NIGHT THROUGH MONDAY.  CROSS SECTIONS SHOW SOME MID
LEVEL MOISTURE SATURDAY NIGHT...SAME FOR MOST OF SUNDAY.  SUNDAY
NIGHT...THE PROLONGED UPSLOPE FINALLY GETS SOME MOISTURE DEVELOPING
DOWN LOW...THEN THIS CONTINUE WELL INTO TUESDAY...ESPECIALLY EAST OF
THE DIVIDE. CROSS SECTIONS SHOW GOOD POTENTIAL INSTABILITY LATE
DAY SUNDAY AND MONDAY.  LAPSE RATE GRIDS SHOW A PRETTY STRONG CAP
OVER THE FORECAST AREA SUNDAY AND MONDAY. THE THETA-E AXIS RETURNS
TO THE FORECAST AREA BY SUNDAY EVENING AND CONTINUES INTO TUESDAY
WITH THE BEST WIDESPREAD CAPE VALUES BY LATE DAY MONDAY.  POPS-WISE
...NOT TO EXCITING....BEST CHANCES ARE MONDAY.  QPF GRIDS ARE NOT
VERY EXCITED EITHER.  FOR TEMPERATURES...GRIDS SHOW A 3-5 C COOL OFF
FOR SUNDAYS HIGHS FROM SATURDAYS.  THEN READINGS FOR MONDAY ARE
PROGGED 4-6 C COOLER AGAIN.  SO 70S LOOK GOOD ON MONDAY...TUESDAY
TOO.

FOR THE LONGER RANGE PERIOD...TUESDAY THROUGH FRIDAY...MODELS SHOW
NORTHWESTERLY FLOW ALOFT TO CONTINUE OVER THE FORECAST AREA.  THIS
FLOW IS PROGGED TO WEAKEN AS THE UPPER RIDGE AXIS MOVES INTO WESTERN
COLORADO BY LATE WEEK.  MODELS SHOW AN UPSLOPE SURGE AND A COOLER
AIRMASS IN HERE ON TUESDAY AND WEDNESDAY.  IT WARMS UP ON THURSDAY
AND WITH ANOTHER SURGE ON FRIDAY. ENOUGH MOISTURE IS AROUND TO KEEP
SOME POPS GOING THROUGH THE PERIOD.

&&
.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DL/KOOPMEINERS
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT FRI AUG 06 2004

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT FRI AUG 06 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS EARLY THIS
AFTERNOON AND GRADUALLY SPREAD ONTO THE PLAINS OF EASTERN COLORADO
LATE IN THE AFTERNOON AND EVENING.

THE AIRMASS IS SLIGHTLY DRIER OVER THE MOUNTAINS AND ADJACENT PLAINS
WHICH WILL RESULT IN LESS ACTIVITY THAN YESTERDAY. FURTHER EAST ON
THE PLAINS...LOW LEVEL MOISTURE IS MORE PLENTIFUL AND THERE IS
ADEQUATE SHEAR IN THE ATMOSPHERE.  A FEW STORMS COULD BECOME
SEVERE...MAINLY BE EAST OF A STERLING TO LIMON LINE. LARGE HAIL AND
GUSTY WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOLER AIRMASS IS EXPECTED TO COVER THE FORECAST AREA FOR MUCH OF
NEXT WEEK.  A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FAR EASTERN PLAINS AFTER
4 PM TODAY.

D-L/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:29 PM MDTSevere Thunderstorm WarningBOUElbert46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.